Older adults with epilepsy and comorbid conditions have the highest likelihood of being prescribed a combination of nonepilepsy drugs (NEDs) and antiepileptic drug (AEDs), which could contribute to pharmacokinetic interactions and alteration in AED effectiveness, according to findings from a retrospective study published in Epilepsia.
Investigators retrospectively reviewed Medicare claims data from 2009 which consisted of a 5% random sample of beneficiaries ≥67 years old. In this patient population, investigators identified cases that had ≥1 International Classification of Diseases, Ninth Revision 345.x (epilepsy) or ≥2 International Classification of Diseases, Ninth Revision 780.3x (seizures) codes as well as those that reported ≥1 AED.
Among incident cases, there were no claim codes for epilepsy/seizures or AEDs in the prior year. Additionally, incident cases were defined as patients with continuous Medicare coverage for the entire year prior to the index date of the first claim in 2009. The simultaneous presence of prescriptions for an AED and NED combination with a pharmacokinetic interaction risk comprised the primary outcome.
In the incident and prevalent cases, interacting drug pairs that had an impact on the efficacy of NEDs were found in 24.5% and 39% of patients, respectively. In addition, combination prescriptions that had an impact on AED efficacy were present in 20.4% and 29.3% of incident and prevalent cases, respectively. Patients with a higher interaction risk had ≥1 comorbidity, were eligible for a Part D low income subsidy, and were not living in the northeastern United States. Conversely, Asian race/ethnicity and neurologist treatment represented protective factors.
The investigators used their own judgment to determine the list of drug interactions as well as the qualitative ranking of their potential severity, which may limit the findings. In addition, the findings are limited to the 50 most-prescribed NEDs assessed in this Medicare population and may not generalize to non-Medicare beneficiaries who receive other NEDs.
According to the researchers, implementing “warnings built into electronic prescribing programs and provider education” may be helpful if prescribing an AED is unavoidable.”
Faught E, Szaflarski JP, Richman J, et al. Risk of pharmacokinetic interactions between antiepileptic and other drugs in older persons and factors associated with risk. Epilepsia. 2018;59:715-723.